Illinois, 2008

Winter Storm in Illinois, February 25 to 26, 2008

February 25 to 26, 2008 · NWS LOT · 9 events in 9 counties and zones

Heavy snow began during the afternoon of February 25th and continued into the early afternoon on February 26th. 5 inches Belvidere.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow began during the afternoon of February 25th and continued into the early afternoon on February 26th. Storm total snowfall amounts included 7.9 inches in Polo, 6.6 inches in Woodstock, 6.5 inches in Rockford, 6.5 inches in Genoa, 6.3 inches in Oregon, 5.5 inches in Park Forest and 5.5 inches Belvidere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 25, 2:25 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 25, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
225 PM CST MON FEB 25 2008

.DISCUSSION...
FXUS63 KLOT 251813
AFDLOT

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1213 PM CST MON FEB 25 2008

.UPDATE...
1112 AM CST

NO MAJOR CHANGES MADE TO GOING FORECAST WITH THIS MORNINGS UPDATE
AS TRENDS SEEM TO BE ON TARGET. ARCING BAND OF PRECIP EXTENDING
FROM CENTRAL ILLINOIS ON NORTHWEST TOWARD NORTH CENTRAL IOWA AND
BACK DOWN INTO EASTERN NEBRASKA WILL CONTINUE TRACKING EASTWARD AS
THE LEADING EDGE OF THE 850MB WARM AIR ADVECTION PROPAGATES
EASTWARD ALONG WITH THE REST OF THE SYSTEM. ANYTHING FROM LIGHT RAIN
IN ILLINOIS TO SLEET TO MODERATE AND HEAVY SNOW HAS BEEN REPORTED
ACROSS IOWA. THIS BAND OF PRECIP IS WHAT WILL TRANSLATE EASTWARD
INTO NORTHERN ILLINOIS LATER THIS AFTERNOON AND EVENING AS THE SFC
LOW AND UPPER LEVEL TROF DIG EASTWARD. ACARS SOUNDINGS SHOW A
BELOW FREEZING LAYER OF AIR BELOW 2KFT...SO SOME SLEET MIXING IN
WITH THE RAIN TO START OUT IS NOT OUT OF THE QUESTION ALTHOUGH
FREEZING RAIN LOOKS LESS LIKELY AS MOST OF THE SFC TEMPS ACROSS
THE REGION ARE SLIGHTLY ABOVE FREEZING. PRECIP WILL BE CHANGING
OVER TO SNOW FIRST AROUND ROCKFORD WITH THE LAST CHANGE OVER
COMING ACROSS BENTON COUNTY INDIANA BY MIDNIGHT TONIGHT. AS THE
LOW TRACKS EASTWARD...A POTENT 50 TO 60KT LLJ WILL START ADVECTING
MOISTURE UP FROM THE GULF AND THE RADAR SHOULD START FILLING IN
SOUTHWARD. POTENTIALLY WILL HAVE TWO HEAVIEST SNOW BANDS...ONE UP
NORTH ALONG THE WISCONSIN BORDER AND ANOTHER FURTHER TO THE SOUTH
ACROSS CENTRAL ILLINOIS...MORE IN CONJUNCTION WITH THE SFC LOW. NO
CHANGES TO SNOWFALL AMOUNTS AT THE MOMENT...BUT UPDATES WILL BE
AVAILABLE WITH THE AFTERNOON FORECAST PACKAGE.

HALBACH

.PREV DISCUSSION...
345 AM CST

HAVE ISSUED A WINTER STORM WARNING FOR THE ENTIRE CWA.
ACTUAL WARNING IS BROKEN UP INTO 3 SEGMENTS DUE TO TIMING OF
TRANSITION OF PRECIP FROM RAIN...OR RAIN/SLEET MIX...TO SNOW. NEW
06Z GFS RUN IS STARTING TO TRICKLE IN AND IT APPEARS TO BE FAIRLY
CONSISTENT WITH EARLIER RUNS WHICH SUGGEST SIGNIFICANT
INTENSIFICATION OF CYCLONE AS IT TRACKS FROM WRN KS...TO JUST SW
OF STL BY 00Z. THIS IS REASONABLE AS COLD AIR FROM AMPLIFICATION
OF NRN BRANCH OF WLYS PHASES WITH REMNANTS OF WAVE FROM W
COAST...RESULTING IN RE- INTENSIFICATION OF SFC LOW. STILL SOME
QUESTIONS REGARDING QPF OUTPUT FROM THIS...BUT WITH LLVL FLOW
FEEDING INTO SYS FCST TO INCRS TO ARND 40 KTS...EXPECT DECENT AMT
OF ISENTROPIC UPGLIDE TO DVLP. IN GRIDS...HAVE TIMED CHG OVER RFOM
RAIN/MIX...TO SNOW WITH PASSAGE OF INVERTED TROF WHERE LLVL WINDS
CHG FROM SELY TO NELY. FCST SOUNDINGS ALSO SUGGEST THIS IS A GOOD
PARAMETER TO USE FOR PCPN TYPE FCST. WILL KEEP STORM TOTAL AMT
ABOUT THE SAME AS PREVIOUSLY FCST...WITH MAX TOTALS FAR NRN IL
WHERE CHG OVER TO OCCUR EARLIEST AND FCST OMEGA SHOWS AREA OF PCPN
BREAKING OUT ALREADY BY ERLY AFTN. TOTAL ACCUMULATIONS SHOULD
REACH 6 IN WARNING CRITERIA ELSEWHERE AS WELL...BUT
REGARDLESS...DEEPENING CYCLONE AND STG COLD ADVECTION WILL LEAD TO
CONSIDERABLE BLOWING SNOW BY LATE TNGT AS TEMPERATURES FALL ENUF
FOR SNOW TO BCM DRY ENUF TO BLOW ARND. THEREFORE...COMBINATION OF
SNOWFALL AND BLOWING SNOW WARRANTS WARNING ISSUANCE.

AREA TO RMN MOSTLY CLOUDY INTO TUES NIGHT WITH A CHC OF FLRYS AS
RGN RMNS IN LARGE SCALE CYCLONIC FLOW ALF...WITH SMALLER WAVES
CARVING OUT DEEP TROF OVR ERN NOAM BY MIDWEEK. MAIN AREA OF
CONCERN IS PORTER CO INDIANA...WHERE LAKE EFFECT MAY ADD TO SNOW
TOTALS TUE/TUES NGT.

NXT CHC FOR SIG SNOW STILL LOOKS LIKE LATE THUR...THUR NGT AS STG
WAA PATN DVLPS. IF CURRENT FCST TRENDS VERIFY...IT COULD BE
ANOTHER EVENT SIMILAR TO THIS PAST SUPER BOWL NIGHT WHEN AREA
RECEIVED A QUICK 3-5 IN FALL.

LTL CHG TO EXTENDED AT THIS TIME.

MERZLOCK

&&

.AVIATION...

1800 UTC TAFS...SFC LOW OVER EASTERN KANSAS EXPECTED TO DEEPEN AS IT
MOVES THROUGH SOUTHERN ILLINOIS INTO CENTRAL KENTUCKY BY 12Z
TUESDAY. THIS BRINGS SEVERAL FORECAST CHALLENGES FOR THIS PACKAGE.
TIMING AND TYPE OF PRECIP THIS AFTERNOON CONTINUES TO FOLLOW
PREVIOUS THINKING WITH ONLY A SLIGHT DELAY IN ONSET. SATURATION OF
850MB LAYER SEEMS TO BE DELAYING LIQUID PRECIP FROM REACHING THE
GROUND...AND MOST LOCATIONS IN NRN IL WITH PRECIP ARE LIQUID AT
THIS TIME. IFR OR WORSE CIGS WILL PERSIST THROUGH MOST OF THE
PERIOD...AND VSBYS ALSO SHOULD DROP AS SNOW MOVES INTO THE AREA.
IMPROVEMENT LOOKS POSSIBLE TUESDAY MORNING AS DEEP LAYER MOISTURE
MOVES AWAY FROM THE AREA...BUT SFC MOISTURE MAY BE SLOWER TO FOLLOW.

LENNING

&&

.MARINE...
203 PM CST

SOME DISCUSSION THIS AFTERNOON WITH NEIGHBORING OFFICES ABOUT
EXPIRATION OF GALE WARNING A LITTLE EARLIER TUESDAY EVENING...BUT
FOR NOW WILL KEEP IT GOING UNTIL MIDNIGHT. SFC AND BLYR WINDS AND
GUSTS DO DROP OFF PRETTY QUICKLY TUESDAY EVENING AS PRESSURE
GRADIENT WEAKENS AHEAD OF RIGDE BUILDING IN THE PLAINS. IN THE
MEANTIME...WINDS HAVE STARTED TURNING TO THE SOUTHEAST THIS
AFTERNOON WITH THE INFLUENCE OF SFC LOW APPROACHING FROM EASTERN
KANSAS. WINDS WILL CONTINUE TURNING TO THE NORTHEAST THIS EVENING
AND THEN TO THE NORTH BY MORNING AS THEY INCREASE TO GALE
STRENGTH. BY WEDNESDAY NIGHT THE SFC RIDGE WILL SETTLE OVER THE
AREA AND BRING LIGHT NORTHWEST WINDS AND REDUCED CLOUDINESS BEFORE
THE NEXT STORM SYSTEM APPROACHES EARLY FRIDAY.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 12 PM CST TUESDAY FOR ILZ003>006-008-
     010>012.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CST TUESDAY
     FOR ILZ013-014-019>023-032.
     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 4 PM CST TUESDAY
     FOR ILZ033-039.
IN...WINTER STORM WARNING FROM 9 PM CST /10 PM EST/ THIS EVENING TO 4
     PM CST /5 PM EST/ TUESDAY FOR INZ001-002-010-011-019.
LM...GALE WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST TUESDAY NIGHT
     FOR LMZ740>745-777-779.

&&
Hazardous weather outlook, Feb 25, 4:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CST MON FEB 25 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 AM CST MON FEB 25 2008/530 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE ENTIRE AREA.

A DEVELOPING WINTER STORM WILL BEGIN TO AFFECT THE REGION AROUND
MIDDAY...WITH RAIN OR MIXED PRECIPITATION CHANGING TO SNOW FROM
NORTHWEST TO SOUTHEAST DURING THE COURSE OF THIS AFTERNOON AND
EVENING.

SEE PRODUCT CHIWSWLOT FOR ADDITIONAL DETAILS.

ACCUMULATING SNOW IS POSSIBLE AGAIN LATE THURSDAT OR THURSDAY NIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE AND UPPER
ILLINOIS RIVERS. MINOR FLOODING MAY ALSO BE POSSIBLE ALONG THE
UPPER FOX RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE WINTER STORM WARNING WILL CONTINUE UNTIL NOON CST TUESDAY.  SNOW
IS EXPECTED TO DIMINISH TO FLURRIES...BUT BLOWING SNOW WILL CONTNUE
TO BE A PROBLEM THROUGH TUESDAY.

RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE AND
UPPER ILLINOIS RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-252230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

A GALE WARNING IS IN EFFECT FOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE GALE WARNING WILL CONTINUE IN EFFECT THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

A GALE WARNING HAS BEEN ISSUED FOR THE OPEN WATERS OF LAKE MICHIGAN
BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE GALE WARNING WILL CONTINUE IN EFFECT FOR ALL OF LAKE MICHIGAN
THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Winnebago

When
February 25, 3:00 PM CST to February 26, 10:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 25, 3:00 PM CST to February 26, 10:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
February 25, 3:00 PM CST to February 26, 10:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
February 25, 4:00 PM CST to February 26, 10:00 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
February 25, 4:00 PM CST to February 26, 11:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
February 25, 4:00 PM CST to February 26, 11:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
February 25, 4:00 PM CST to February 26, 12:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
February 25, 4:00 PM CST to February 26, 12:00 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Will

When
February 25, 5:00 PM CST to February 26, 1:00 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83175, 83176, 83179, 83177, 83178, 83185, 83186, 83191, 83192.